Case study: An unusual cause of abnormal liver function

A patient being treated for breast cancer presents with hepatic symptoms. By Dr Sally Hope.

Abnormal liver function, but an urgent ultrasound scan of the patient’s liver was normal (Photograph: Living Art Enterprises/SPL)
Abnormal liver function, but an urgent ultrasound scan of the patient’s liver was normal (Photograph: Living Art Enterprises/SPL)

A 48-year-old woman presented with a breast lump three years ago. It was diagnosed as breast cancer and she had a mastectomy and was advised to take tamoxifen. Since then she has remained well and recurrence free.

However, she has had trouble settling on the tamoxifen because she felt unwell on it, and found other brands made her feel different.

Six months ago she presented with some right upper quadrant discomfort and slight eye puffiness. She had no weight loss, change of bowel habit, vomiting or nausea. Physical examination was normal, except for a just palpable liver edge.

Blood tests showed normal Hb, but a raised ALT of 132IU/L. An urgent ultrasound scan of the patient's liver was normal. She was also reviewed by her oncologist, who could find no cause or explanation for the abnormal liver function.

The patient was negative for hepatitis A, B and C, HIV, antinuclear antibodies and mitochondrial antibodies, and her immunoglobulins were normal.

Alternative therapist

At the appointment to discuss the patient's normal liver ultrasound result, she told me she had been seeing an 'accredited alternative cancer therapist' privately, who had prescribed two supplements, one of L-glutamic acid, pepsin, pancreatin, amylase and promelanin, and another including vitamins A, C and E, thiamine and zinc.

She also admitted she had been taking 8,000 units of vitamin A daily for more than four months before the onset of her symptoms. It had only just occurred to her to mention this because she thought vitamins could only be good for her.

I had specifically asked her if she was taking any OTC medication, to which she had truthfully answered 'no', because the vitamins had been prescribed by a cancer therapist. Since stopping the supplements, the patient's LFTs have returned to normal.

Vitamin A and liver injury

Dietary supplements are easily available and increasingly used, and adverse hepatic reactions can occur in high doses. Significant liver injury has been reported with high-dose vitamin A.

No uniform pattern of hepatotoxicity has been identified and severity may range from asymptomatic elevations of serum liver enzymes, as in this case, to hepatic failure and death.

High-dose vitamin A can cause perisinusoidal fibrosis and is also thought to contribute to osteoporosis.

Estimates of how frequently adverse hepatic reactions occur as a result of vitamin A overdose are impossible to obtain. This patient had been 'prescribed' 10 times the daily requirement dose for four months before she started feeling unwell.

Liver injury from supplements that mimics other liver diseases is increasingly recognised. In the US, required dietary allowances were established on the basis of vitamin A depletion-repletion studies with radiolabelled retinol.

Intake requirements were calculated to amount to 1,000 microgram retinol equivalents (RE) for men, 800 microgram RE for non-pregnant and pregnant women, and 1,300 microgram RE for lactating women.

No obligation to inform

Private therapists are not obliged to inform GPs that they are treating their patient. Often patients think this can 'only do them good', and do not associate symptoms of physical illness with taking vitamins.

Even patients we think we know well, and believe we have a good relationship with, may inadvertently not be telling the whole truth.

  • Dr Hope is a GP in Woodstock, Oxfordshire

Resources

1. Stickel F, Kessebohm K, Weimann R et al. Review of liver injury associated with dietary supplements. Liver Int 2011; 31(5): 595-605.

2. Gerster H. Vitamin A - functions, dietary requirements and safety in humans. Int J Vitam Nutr Res 1997; 67(2): 71-90.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus